Hail, Woodbury
- When
- July 6, 3:00 PM CST
- Where
- Woodbury County, 1.68 mi ESE of Salix
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -96.250
Large hail was accompanied by 40 mph winds.
Thunderstorms produced large hail, damaging winds, a brief tornado, and flash flooding in northwest Iowa from Sioux City to Storm Lake during the late afternoon and early evening of July 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, damaging winds, a brief tornado, and flash flooding in northwest Iowa from Sioux City to Storm Lake during the late afternoon and early evening of July 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 9:00 AM CST, 6 hours earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT SUN JUL 6 2008 .DISCUSSION... A CHAOTIC WEATHER PICTURE TODAY. WEAK COLD FRONT HAS PASSED THROUGH THE KFSD AREA AND CONTINUES TO SLOWLY SLIDE SOUTHEAST. EXPECT FRONT SHOULD BE ENOUGH OF A FOCUS FOR -SHRA-/-TSRA DEVELOPMENT THIS AFTERNOON AND EVENING AS UPPER LEVEL WAVE OVER WESTERN NEBRASKA MOVES EAST. CONVECTIVE FEEDBACK ON GFS MAKES IT USELESS IN SHORT TERM SO LOOKING OTHER MODEL SOLUTIONS...LEANING TOWARDS A RUC/NAM MIX. EXPECT MAIN STORM DEVELOPMENT TO BE TO THE SOUTH OF CWA AS MORE SIGNIFICANT BOUNDARY ACROSS SOUTHERN IOWA AND NEBRASKA THIS MORNING. SHOULD STILL SEE -TSRA ACROSS PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA AS THOSE AREAS WILL HEAT OUT. HOWEVER..THE COVERAGE SHOULD NOT BE AS EXTENSIVE AS IT WILL BE TO THE SOUTH. CLOUDS OVER AREA NOT ONLY TO AFFECT TEMPERATURES BUT ALSO HELPS MINIMIZE SEVERE WEATHER THREAT IN CWA. WILL UPDATE HWO AND ONLY INCLUDE A SLIGHT CHANCE OF SEVERE HAIL ACROSS THE EXTREME SOUTHERN PORTION OF CWA. HAVE UPDATED GRIDS TO REFLECT THINKING AND SO HAVE LOWERED HIGHS IN SOME AREAS AND INCLUDED THE CHANCE FOR LIGHT RAIN SHOWERS AROUND KFSD THIS AFTERNOON. && .AVIATION... VFR CONDITIONS SHOULD PREVAIL THROUGHOUT PERIOD AS SCT -SHRA/-TSRA SHOULD NOT BE ENOUGH TO LOWER VSBYS BLO 6SM. THE ONLY POSSIBILITY WOULD BE ACROSS THE VERY SOUTHERN PORTION OF CWA AS WAVE MOVES THRU THIS AFTERNOON AND EVENING. && .PREV DISCUSSION... MOIST AND UNSTBL AIR OVER FCST AREA ERY THIS MRNG WILL BE MODIFIED SOMEWHAT OVER THE N TDA AS SLGTLY DRIER AIR SEEPS INTO AREA. BOUNDRIES FOR CONVERGNCE HAVE APPRNTLY BEEN LACKING LEADING TO CURRENT MINIMUM OF ACTVTY. THIS SHUD RECTIFY SOMEWHAT DURG THE DAY AS SHRTWVS APPCH IN DVLPG ZONAL FLOW AND THESE SHUD PROVIDE SOME LIFT. ASIDE FROM AREA APPCHG SWRN CRNR OF FCST AREA ERY THIS MRNG SPECIFICS ARE LACKING...BUT ACTVTY SHUD INCES ESPLY THIS AFTN AND MAINLY OVER SRN FCST AREA FOR ABV GIVEN REASON. SPC SVR RISK AREA OVER SERN CRNR OF FCST AREA LOOKS OK...THAT IS WHERE INTSLTY AND MOISTR WILL BE MOST FVRBL...THO OUTSIDE OF POTENTL SUPERCELLS WUD LOOK FOR VERY LRG HAIL. SITN CONTS TO GET COMPLICATED TNGT WITH AFTN ACTVTY CONTG INTO THE EVE...THEN AS A LTL WAA SURGE GETS GOING LATE TNGT CONTD ACTVTY EXPECTED. THIS SHUD AGN BE CONCENTRATED OVER SRN FCST AREA. VARIOUS MODEL SOLNS OH BEHAVIOR OF STGR SHRTWV ON MON WILL KEEP TSTM FCST FAIRLY GNRL. MAIN DIFFRNCE IS SOME OF THE MOISTR AND WAA SPRDG UP FROM THE S LATE TNGT AND SHRTWV APPCHG FROM THE NE MON SHUD MAKE THE THREAT AS GOOD N AS S MON...THUS THE GNRL HI CHC POPS THRU MN AFTN...DCRG SLWLY FROM THE NW MON NGT. STILL FEEL THAT HIEST RAINFALL POTENTL/QPF FAVORS THE SRN SERN FCST AREA BUT THIS MAY NEED TO BE MODIFIED LATR TDA WHEN WE SHUD PRBLY BE ABLE TO GET MORE SPECIFIC WITH FCST. STILL LOOKS LIKE STGR NATURE OF THIS SHRTWV SHUD CLR ACTVTY OUT BY TUE MRNG...AND AS RDGNG TAKES OVER WILL KEEP FCST DRY TILL AT LEAST SAT. NEW GFS IS FASTER WITH NEXT TROF TWRDS NEXT WEEKEND...BUT ECMWF SHOWS QUITE A DIFFRNT PICTURE WITH ITS DIGGING TO THE W. IN ANY EVENT THIS IS NOT THE TIME TO MAKE CHANGES THAT FAR OUT. TEMPS STARTING MDTLY WARM THEN COOLING WITH/BHND MON/TUE SHRTWV... THEN WARMNG WITH RDGNG LATE IN THE WEEK. WARMEST TEMPS OF SUMMER CUD DVLP BY END OF WEEK BUT IT MAY NOT LAST LONG. && .AVIATION... WHILE CONDITIONS WILL GENERALLY BE VFR THROUGH THE PERIOD. THERE WILL BE MID LEVEL SHOWERS OVER PORTIONS SW MN AND NW THROUGH 13Z. THERE WILL ALSO BE AN MCS MOVING OUT OF SW SD LATER THIS MORNING. KFSD WILL BE AT THE NORTHERN EDGE OF THIS COMPLEX WHILE THIS COMPLEX OR NEW CONVECTION WHICH DEVELOPS ALONG THE OUTFLOW ARE MORE LIKELY TO AFFECT KSUX LATE THIS MORNING OR THIS AFTERNONO. THESE STORMS COULD PRODUCE SOME LOCAL WIND GUSTS AND VSBYS BRIEFLY BELOW 6 SM. HOWEVER...BECAUSE THE PROBABILITY IS LOW IN KFSD WILL KEEP TS OUT OF KFSD TAF BUT WILL HAVE VCTS IN KSUX TAF FOR THE AFTERNOON. NO SIGNIFICANT CONVECTION IS EXPECTED AROUND KHON. A WEAK FRONT WILL MOVE THROUGH RESULTING IN WINDS GRADUALLY TURNING NRLY AND THEN NE THROUGH THE DAY ACROSS SE SD AND EVENTUALLY AROUND KSUX. CURRENT TIMING WOULD SWITCH WINDS AT KFSD BY 15Z AND 19-21Z IN KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT SUN JUL 06 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1045 AM CDT SUN JUL 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND AHEAD OF A WEAK COLD FRONT IN PORTIONS OF NORTHEAST NEBRASKA AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 60 MPH. HOWEVER...MOST OF THE STORMS WILL STAY BELOW THE SEVERE THRESHOLD. ANOTHER ROUND OF STORMS IS POSSIBLE LATE TONIGHT ALONG THE CENTRAL MISSOURI RIVER VALLEY AS AN UPPER LEVEL STORM SYSTEM MOVES IN FROM THE WEST. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA MONDAY AND MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT IN PORTIONS OF NORTHEAST NEBRASKA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
4 hail, 3 flash flood, 2 thunderstorm wind, 1 tornado, 1 lightning, 1 heavy rain. Local standard time, as filed.
Large hail was accompanied by 40 mph winds.
Thunderstorm winds caused tree damage, including several branches blown down.
Large hail was accompanied by heavy rain measuring 1.50 inches.
Thunderstorm winds caused tree damage in Stone State Park.
A brief tornado near Stone State Park caused no reported damage.
Lightning struck a car, slightly injuring the two occupants, and damaging the car's engine and electrical system.
Heavy rain caused flash flooding of several streets in the town of Cherokee.
Heavy rain caused flash flooding of several streets, especially at intersections, in the Indian Hills area of Sioux City.
Heavy rain caused flash flooding of roads due to overflow of a small stream.
Heavy rainfall was measured at 2.80 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123032, 123033, 123034, 123036, 123356, 123357, 123358, 123400, 123361, 123363, 123365, 123367.